Based on the fixed point index and partial order method, one new order-type existence theorem concerning cone expansion and compression is established. As applications, we present sufficient existence conditions for the first- and second-order periodic problems.
Keywords:fixed point index; order-type existence theorem; cone expansion and compression; positive solutions; periodic boundary value problems
1 Introduction and preliminaries
Let X, Y be real Banach spaces. Consider a linear mapping and a nonlinear operator . Here we assume that L is a Fredholm operator of index zero, that is, ImL is closed and . Then the solvability of the operator equation
has been studied by many researchers in the literature; see [1-8] and the references therein. In , Cremins established a fixed point index for A-proper semilinear operators defined on cones which includes and improves the results in [5,8,9]. Using the fixed point index and the concept of a quasi-normal cone introduced in , Cremins established a norm-type existence theorem concerning cone expansion and compression in , which generalizes some corresponding results contained in .
In this paper, we will use the properties of the fixed point index in  and partial order to present a new order-type existence theorem concerning cone expansion and compression which extends the corresponding results in . We recall that a partial order in X induced by a cone is defined by
As applications, we study the first- and second-order periodic boundary problems and obtain new existence results. During the last few decades, periodic boundary value problems have been studied by many researchers in the literature; see, for example, [13-19] and the references therein. Our new results improve those contained in [13,18].
Next we recall some notations and results which will be needed in this paper. Let X and Y be Banach spaces, D be a linear subspace of X, and be the sequences of oriented finite dimensional subspaces such that in Y for every y and dist for every , where and are sequences of continuous linear projections. The projection scheme is then said to be admissible for maps from to Y. A map is called approximation-proper (abbreviated A-proper) at a point with respect to an admissible scheme Γ if is continuous for each and whenever is bounded with , then there exists a subsequence such that and . T is simply called A-proper if it is A-proper at all points of Y. is a Fredholm operator of index zero if ImL is closed and . As a consequence of this property, X and Y may be expressed as direct sums; , with continuous linear projections and . The restriction of L to , denoted , is a bijection onto with continuous inverse . Since and have the same finite dimension, there exists a continuous bijection . Let , then is a linear bijection with bounded inverse. Let K be a cone in a Banach space X. Then is a cone in Y. In , Petryshyn has shown that an admissible scheme can be constructed such that L is A-proper with respect to . The following properties of the fixed point index and two lemmas can be found in .
with equality if either of indices on the right is a singleton.
2 An abstract result
We will establish an abstract existence theorem concerning cone expansion and compression of order type, which reads as follows.
Theorem 2.1Ifis Fredholm of index zero, letbe A-proper for. Assume thatNis bounded andmapsKtoK. Suppose further thatandare two bounded open sets inXsuch that, and. If one of the following two conditions is satisfied:
Proof We assume that (C1) is satisfied. First we show that
then we obtain
which contradicts condition (C1). From (2.1) and Lemma 1.1, we have
then we obtain
which is a contradiction to condition (C1). Hence (2.3) holds, and then by Lemma 1.2, we have
It follows therefore from (2.2), (2.4) and the additivity property (P3) of Proposition 1.1 that
Similarly, when (C2) is satisfied, instead of (2.2), (2.4) and (2.5), we have
3.1 First-order periodic boundary value problems
We consider the following first-order periodic boundary value problem:
Then (3.1) is equivalent to the equation
It is obvious that L is a Fredholm operator of index zero with
is given by
We can verify that
To state the existence result, we introduce two conditions:
Proof First, we note that L, as defined, is Fredholm of index zero, is compact by the Arzela-Ascoli theorem and thus is A-proper for by [, Lemma 2(a)].
We now show that
which is a contradiction to (H1). Therefore (3.2) holds.
On the other hand, we claim that
which is a contradiction. As a result, (3.3) is verified.
Remark 3.1 In , the following condition is required instead of (H2):
Obviously, our condition (H2) is much weaker and less strict compared with (H∗). Moreover, (H2) is easier to check than (H∗). So, our result generalizes and improves [, Theorem 5].
Remark 3.2 From the proof of Theorem 3.1, we can see that condition (H2) can be replaced by one of the following two relatively weaker conditions:
Remark 3.3 Finally in this section, we note that conditions (H1) and (H2) can be replaced by the following asymptotic conditions:
Example 3.1 Let the nonlinearity in (3.1) be
which implies that (H1) holds.
On the other hand, we have
3.2 Second-order periodic boundary value problems
Since some parts of the proof are in the same line as that of Theorem 3.1, we will outline the proof with the emphasis on the difference.
Let X, Y be Banach spaces and the cone K be as in Section 3.1. In this case, we may define
Then L is Fredholm of index zero,
Thus it is clear that (3.4) is equivalent to
We can verify that
Proof It is again easy to show that is A-proper for by [, Lemma 2(a)].
Next, we show that
which is a contradiction to condition (H1). Therefore (3.5) holds.
Finally, similar to the proof of (3.3), it follows from condition (H2) that
The authors declare that they have no competing interests.
Both authors read and approved the final manuscript.
JC was supported by the National Natural Science Foundation of China (Grant No. 11171090, No. 11271333 and No. 11271078), the Program for New Century Excellent Talents in University (Grant No. NCET-10-0325), China Postdoctoral Science Foundation funded project (Grant No. 2012T50431). FW was supported by the National Natural Science Foundation of China (Grant No. 10971179) and the Natural Science Foundation of Changzhou University (Grant No. JS201008).
Cremins, CT: A fixed-point index and existence theorems for semilinear equations in cones. Nonlinear Anal.. 46, 789–806 (2001). Publisher Full Text
Mawhin, J: Equivalence theorems for nonlinear operator equations and coincidence degree theory for some mappings in locally convex topological vector spaces. J. Differ. Equ.. 12, 610–636 (1972). Publisher Full Text
Nieto, JJ: Existence of solutions in a cone for nonlinear alternative problems. Proc. Am. Math. Soc.. 94, 433–436 (1985). Publisher Full Text
Santanilla, J: Existence of nonnegative solutions of a semilinear equation at resonance with linear growth. Proc. Am. Math. Soc.. 105, 963–971 (1989). Publisher Full Text
Gaines, R, Santanilla, J: A coincidence theorem in convex sets with applications to periodic solutions of ordinary differential equations. Rocky Mt. J. Math.. 12, 669–678 (1982). Publisher Full Text
Petryshyn, WV: On the solvability of in quasinormal cones with T and Fk-set contractive. Nonlinear Anal.. 5, 585–591 (1981). Publisher Full Text
Cremins, CT: Existence theorems for semilinear equations in cones. J. Math. Anal. Appl.. 265, 447–457 (2002). Publisher Full Text
Chu, J, Lin, X, Jiang, D, O’Regan, D, Agarwal, RP: Multiplicity of positive solutions to second order differential equations. Bull. Aust. Math. Soc.. 73, 175–182 (2006). Publisher Full Text
Chu, J, Torres, PJ: Applications of Schauder’s fixed point theorem to singular differential equations. Bull. Lond. Math. Soc.. 39, 653–660 (2007). Publisher Full Text
Chu, J, Nieto, JJ: Impulsive periodic solutions of first-order singular differential equations. Bull. Lond. Math. Soc.. 40, 143–150 (2008). Publisher Full Text
Chu, J, Zhang, Z: Periodic solutions of singular differential equations with sign-changing potential. Bull. Aust. Math. Soc.. 82, 437–445 (2010). Publisher Full Text
O’Regan, D, Zima, M: Leggett-Williams norm-type theorems for coincidences. Arch. Math.. 87, 233–244 (2006). Publisher Full Text
Santanilla, J: Some coincidence theorems in wedges, cones and convex sets. J. Math. Anal. Appl.. 105, 357–371 (1985). Publisher Full Text
Petryshyn, WV: Using degree theory for densely defined A-proper maps in the solvability of semilinear equations with unbounded and noninvertible linear part. Nonlinear Anal.. 4, 259–281 (1980). Publisher Full Text